This study report clinical course, etiology, management, and long-term outcome of children who developed toxic epidermal necrolysis-like reaction (TEN-LR) after allogeneic hematopoietic stem cell transplantation (allo-HSCT). We retrospectively collected children with TEN-LR occurring after allo-HSCT performed in 2 pediatric bone marrow units between 2005 and 2014. We identified 6 cases of TEN-LR of 322 patients (1.8%). Possible triggers of TEN included antibiotics, antiepileptics, antimycotics, and Mycoplasma infection. In 3 patients TEN-LR occurred concurrently with severe multiorgan acute graft versus host disease. The management of TEN included administration of high doses of intravenous immunoglobulins and steroids (n=6), anti-tumor necrosis factor (n=3), and plasmapheresis (n=3) and whenever possible, discontinuation of the potentially causative drugs. Four patients (66%) reached a complete clinical response of TEN-LR after a median of 11.2 days. Two children (34%) are presently alive, 1 with long-term ocular sequelae. TEN-LR is a potentially lethal complication that may occur after HSCT also in pediatric patients. In our experience, TEN-LR and acute graft versus host disease probably coexisted and an overlap between the 2 forms is suggested. The multidisciplinary approaches involving specialized nurses, hematologists, dermatologists, burn surgeons, and infectious disease specialists is crucial to treat these patients.
- allogeneic HSCT
- TEN-like reaction
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health